|• POS-POS RELATIONSHIPS
Sex, Drugs and Risk
I feel trapped in a relationship of drugs and sex. My partner and I were both diagnosed with HIV a few months ago. He's addicted to cocaine, and will only have sex with me when he's high -- and when he does, it lasts for hours. He's addicted to the drugs; I'm addicted to the sex. What risks do we face, and how can I get out of this?
Chances of HIV Superinfection?
My partner and I both have undetectable viral loads and our CD4 counts are over 600. I passed the virus to him, but we're taking different treatment regimens. Yesterday, as we were having sex, the condom we were using tore and I ejaculated inside him. What are the chances I've infected him with a new strain of HIV?
|• MIXED-STATUS RELATIONSHIPS
Afraid to Have Sex
My husband was diagnosed with HIV four months ago, but I'm still HIV negative. He wants to continue to have sex, but I'm scared and don't know how to tell him. If I stop having sex with him, he'll assume I must be having sex with someone else. I won't leave him -- we've been married for 20 years. Please help!
Can a Pos/Neg Relationship Work?
I'm an HIV-negative man in a relationship with an HIV-positive man. We love each other, but we live with the constant worry that we just can't safely live this way. Can this relationship work, or will I eventually get infected?
|• NUTRITION & SUPPLEMENTS
Are "Steroid Alternatives" Worth It?
I found a Web site that lists a range of steroid alternatives for pretty reasonable prices. Are these treatments to increase testosterone levels a good idea?
Stomach Problems and High-Protein Diet: A Connection?
My regimen of Combivir (AZT + 3TC) and Kaletra (lopinavir/ritonavir) seems to be working pretty well, but I'm constantly on the toilet and have a lot of gas. Taking calcium with my meds helped at first, but it's not working now. A test for parasites came out negative (though my doctor gave me meds for it anyway). What's causing these problems? Could it be the high-protein diet I'm on to gain weight for the summer?
• LIPODYSTROPHY & METABOLIC COMPLICATIONS
Working Out to Avoid the "HIV Look"
I just started going to the gym again after a two-year break. I'm not taking any meds, but I believe I have lipodystrophy, since my fat is mainly collecting around my belly and thighs. Will exercise and a good diet reverse this? I'm determined to take off the weight I gained over the last two years, but am afraid of the effect that weight loss might have on the rest of my body.
High Insulin/Glucose Levels
I have a high insulin level and insulin resistance, with glucose levels that are normal but on the high side. What does this all mean -- am I diabetic? How will this affect my diet?
Options for Unexplained Lipodystrophy?
I am a woman in my mid 30s and have been positive for 10 years. Although HAART has saved my life (when I started treatment in 2000, I was ill with pneumonia and my CD4 count had dropped to 25), I seem to be developing facial wasting and lipodystrophy -- and neither I nor my doctor can figure out why, since my current regimen isn't associated with body fat problems. What should I do?
|• MENTAL HEALTH
My Sister Is Abusing My HIV Status
My sister, who is in the middle of a divorce, told her soon-to-be-ex-husband that she was visiting me for a long weekend because I was ill (when in fact I was not). She did this so that she could go meet up with some guy she met online. I love my sister, but it seems she has no idea what it means to live with HIV when she uses my illness like this. What do you think I should do?
Advice for the Recently Infected
Though my new HIV doctor is wonderful, he no longer seems as energetically optimistic as he was when I was first diagnosed with HIV two weeks ago. My first set of labs came back: viral load 3,900, CD4 count 305. Do you think I have reason to be optimistic? What can I do to help adjust to the fact that I'm now living with HIV?
• QUESTIONS ABOUT HIV TREATMENT
Thoughts on a Once-a-Day Regimen
I have been on a once-a-day regimen of emtricitabine (FTC, Emtriva), nevirapine (Viramune) and tenofovir (Viread) for a couple of months now. What is the latest you've heard about this combo?
Switching From Kaletra to Once-a-Day ddI?
Do you think combining once-a-day ddI (didanosine, Videx), efavirenz (Sustiva) and tenofovir (Viread) is a good idea? I'm thinking of switching off of the Kaletra (lopinavir/ritonavir) in my current regimen over concerns about developing metabolic problems.
Questions on Using T-20
I'm taking T-20 (enfuvirtide, Fuzeon) and have two questions: First, what's the risk of accidentally injecting the drug into a vein? And second, is there a chance of developing resistance if the other drugs in my regimen aren't being taken at the same exact time that I take T-20?
An Unusual Treatment Strategy?
I'm a 34-year-old man living in Poland, and though I have access to HIV medications, I don't think my doctor is informed about HIV treatment. My CD4 count is 1,170 and my viral load is 22,000, but he wants me to start treatment, take medications for one year, and then stop. What do you think?
Why Stop if Treatment's Working?
My son has been on meds since July 2003, shortly after he was infected. His doctor wants him to remain on treatment for another 11 months, at which time he plans to stop treatment until my son's numbers say otherwise. My son's CD4 is currently 1,000 and his viral load is undetectable. He feels comfortable on the meds and is tolerating them very well. What would you suggest? Is it better to take him off treatment or continue with the meds?
|• HIV & THE WORKPLACE
Can an HIV Test Result in Denied Coverage?
I took an HIV test (negative) through my doctor four years ago; my health insurance covered the cost, but now I'm about to begin a new job with a new company. Because I took that HIV test years ago, could my new company's health insurance plan deny me coverage?
Did My Firing Violate U.S. Disability Law?
After 15 years of employment with my state government, I was recently fired because my health had left me unable to work my required hours for more than a year. They tried to accommodate me by giving me a more flexible schedule, but due to confidentiality regulations, I wasn't allowed to telecommute. Did the government violate the Americans With Disabilities Act by firing me?
A $240 Hand Job
I paid a lady of the evening $80 to perform a hand job. Prior to starting her "job," she opened a can of beer (I didn't think I was that bad, but apparently she had to drink prior to her performance). I think she may have gotten a tiny cut on her hand when doing so. Later, while performing the "job," I noticed a group of needle marks on her arm, which I assumed to be track marks from heroine. I've been tested twice -- both negative, the latest at 80 days after exposure -- at $80 a test. Should I get another one just to be sure?
DR. HENRY ABOUT
HIV TREATMENT SIDE EFFECTS
Dr. Keith Henry, an associate professor of medicine at the University of Minnesota School of Medicine and director of HIV clinical research at Hennepin County Medical Center in Minneapolis, is available to answer any questions you may have about managing the side effects of HIV treatment.